Learn how medication side effects in seniors can be similar to dementia symptoms.
Confusion. Disorientation. Memory loss. While these are definitely symptoms of Alzheimer’s disease as well as other types of dementia, they can also be triggered by medication side effects in seniors. Before automatically assuming an inevitable diagnosis of dementia, review the following list of prescription medications that can cause similar side effects.
Opioids specifically are reported to cause short-term memory loss. The good news is that the problem is typically resolved once pain remedies are no longer being taken.
Prescribed by doctors for insomnia, IBS, urinary incontinence, depression, heart disease, vertigo, Parkinson’s, along with other conditions, treatments with anticholinergic effects that block acetylcholine’s effects in the brain can cause memory disturbance, agitation, confusion, and delirium, among other significant health issues. An example is tolterodine.
These prescription medications help treat both anxiety and insomnia with sedative qualities that can also create cognitive problems. Long-term usage of benzodiazepines can also be a risk factor for developing dementia. Examples include temazepam (Restoril) and lorazepam (Ativan).
Mood and cognitive changes, psychotic symptoms, and delirium are just some of the complications related to corticosteroid use. One of the most common examples is prednisone.
Commonly called “chemo brain,” chemotherapy drugs impact some people in the areas of memory, attention and focus, and executive functioning. These changes may persist, even after completing chemo treatment.
Statins, prescribed to lower cholesterol, have a suspected connection to memory and mental slowing and decline. While there are inconsistent results from various research studies, it is important to know about the possibility for cognitive issues.
It’s also essential to understand that many prescription medications affect aging adults differently than those who are younger. This is due to some extent to the reduced efficiency in an older person’s kidneys and liver, in addition to interactions with other medications being taken and a decreased cognitive reserve in the brain. Alcohol use can further exacerbate complications of medication side effects in seniors.
Make sure to consult with a doctor prior to starting, stopping, or changing any medication, and about whether any cognitive complications you are noticing in a senior could be the reaction to a medication.
Charter Home Health’s knowledgeable care team is also readily available to help seniors in a variety of ways – medication reminders to make certain meds are taken just as prescribed, picking up prescriptions, transportation to doctors’ appointments, and keeping an eye out for any changes in condition and reporting them immediately, just to name a few. Reach out to us online or at (215) 935-6321 for support with home health in Philadelphia and the surrounding areas.